Kansas, 2019

Ice Storm and Winter Weather in Kansas, February 5 to 7, 2019

February 5 to 7, 2019 · NWS EAX · 6 events in 5 counties and zones

A prolonged freezing drizzle and freezing rain event impacted all of eastern Kansas and western and central Missouri from February 5 until February 7. While the bulk of the precipitation fell overnight February 6, into the morning of February 7 the higher impacts appeared to come on February 5, when freezing drizzle caused roads to become slick.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A prolonged freezing drizzle and freezing rain event impacted all of eastern Kansas and western and central Missouri from February 5 until February 7. While the bulk of the precipitation fell overnight February 6, into the morning of February 7 the higher impacts appeared to come on February 5, when freezing drizzle caused roads to become slick. In some areas the roads were completely impassible, and numerous injury vehicle accidents occurred. One fatality was caused by the icy roads on February 5 in Miami County.

Without any notable break in the freezing precipitation the ice continued to form on trees and power lines through Wednesday February 6, resulting in most locations seeing around 1/8 to 1/4 of ice through Wednesday afternoon. On Wednesday night heavy rain and sleet moved into the area, and added to the already robust ice amounts. With some modest instability in the atmosphere many of these storms produced lightning, a rare occurrence! One storm did produce some quarter-sized hail near Clinton, MO. By the end of the event almost all locations within the Ice Storm Warning (which was issued Wednesday afternoon - 2/6) received around 1/4 to 1/2, with some of the higher totals in Johnson County, MO approaching .60.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 5, 5:39 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Feb 5, 5:39 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
539 AM CST Tue Feb 5 2019

.Discussion...
Issued at 404 AM CST TUE FEB 5 2019

Low-level moisture advection and weak warm air advection will
spread northeastward into the area today, providing low-level
profiles supportive of freezing drizzle as early as mid-morning;
however, lift doesn't sync well with the saturated portion of the
profile until early afternoon or even midafternoon, resulting in
probably just some freezing mist prior to noon, and light icing
during the afternoon hours. Lift does increase during the evening
and is reflected in some of the models' QPF, but air temperatures
will be a limiting factor in western-central MO, generally
sitting around or above 30 degrees... typically a bit warm for
efficient ice accumulation. The highest uncertainty with this
first round will be in northeast MO where temperatures will be
coldest today, but lift may be more limited and moisture more
shallow. Most model solutions are painting a few hundredths and
up to a tenth of an inch of QPF which will all translate into
fairly efficient ice accumulation, perhaps even higher than a 1:1
ratio; possibly the highest in the CWA for this first event.
However, if QPF stays more confined to the stronger midlevel wave
traversing central MO, precipitation may be very limited and ice
amounts could completely bust in this area.

The previously-outlier-GFS has come into line with other model
solutions for temperatures on Wednesday, allowing a general model
consensus to be used for temperatures and precipitation type
Wednesday and Thursday. Light precipitation will continue in the
elevated WAA regime on Wednesday, then lift will increase again
late Wednesday night into Thursday as the upper system finally
ejects out into the central Plains, increasing QPF especially
across southern and central MO. Temperatures Wednesday evening
will gradually fall a few degrees diurnally and then sharply late
Wednesday night as the cold front moves through. The biggest
window for ice accumulation will be early Thursday morning
immediately behind the surface front as colder upper-level
temperatures lag behind, then a messy but quick transition from
freezing rain to sleet to light snow is expected later in the
morning through the early afternoon. Moisture will be quickly
swept out Thursday afternoon, ending precipitation chances and
potential accumulations. The highest QPF with this portion of the
system is definitely expected to remain in the true warm sector
across southern through east central MO, but a few hundredths of
an inch of ice accumulation, plus a quick burst of sleet and a few
tenths of an inch of snow is possible behind the surface cold
front before moisture erodes from the top down.

Quiet but chilly conditions are expected for Friday and Saturday,
then a return of wintry weather is possible as early as Sunday of
next week.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 539 AM CST TUE FEB 5 2019

Ceilings will continue to reduce this morning, falling below 2 kft
by 14-15z and into the IFR category by around 17z-18z. Areas of
light freezing drizzle will develop around 17z-18z as well, and
may persist through the late evening at the KC area TAF sites
before tapering off. Winds will veer a bit to the east this
morning, then will back to the north late this evening through the
overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from noon today to noon CST Wednesday
     for KSZ025-057-060-102>105.

MO...Winter Weather Advisory from noon today to noon CST Wednesday
     for MOZ002>008-011>017-020>025-028>033-037>039-043-044.

&&

Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, Feb 5, 4:44 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
444 AM CST Tue Feb 5 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
444 AM CST Tue Feb 5 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Light freezing rain and patchy freezing drizzle are expected
beginning late morning into the afternoon hours. This activity will
periodically continue into Wednesday. Minor ice accumulations of
0.10" or less is anticipated.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wintry weather will continue Wednesday and Thursday.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

Blair

In the hours before

Special weather statement, Feb 5, 8:10 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
810 AM CST Tue Feb 5 2019

KSZ025-057-060-102>105-MOZ001>006-011>015-020>023-028>031-037-038-
043-044-053-054-051800-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt-
Andrew-De Kalb-Daviess-Grundy-Buchanan-Clinton-Caldwell-
Livingston-Platte-Clay-Ray-Carroll-Jackson-Lafayette-Cass-
Johnson MO-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg,
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy,
Highland, Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany,
Stanberry, King City, Bethany, Princeton, Mercer, Oregon,
Maitland, Forest City, Craig, Savannah, Country Club Villa,
Maysville, Stewartsville, Osborn, Union Star, Clarksdale,
Gallatin, Jamesport, Trenton, St. Joseph Airport, St. Joseph,
Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo,
Breckenridge, Chillicothe, Parkville, Platte City, Riverside,
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs,
Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa,
Higginsville, Lexington, Concordia, Belton, Raymore,
Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian,
Rich Hill, Clinton, and Windsor
810 AM CST Tue Feb 5 2019

...Scattered Freezing Rain and Sleet this Morning...

Scattered patches of freezing rain, freezing drizzle, or sleet
will be possible across eastern Kansas and western Missouri this
morning. These periods of freezing precipitation will be very
short-lived this morning, but if you do encounter an freezing
precipitation please exercise caution and be prepared for any
potential slick spots. More widespread precipitation is possible
this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Miami

When
February 5, 11:00 AM CST
Where
Miami forecast zone
Deaths
0 direct, 1 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Per the St. Joseph Post: One person died in an accident just before 11 a.m. Tuesday in Miami County.

The Kansas Highway Patrol reported a 2002 Chevy Silverado driven by Dennis J. Gentry, 64, Mound City, was southbound on U.S. 169 North of 355th Street.

The vehicle was traveling too fast for road conditions. The driver lost control of the pickup as it crossed the bridge. The pickup traveled off the roadway on the left, struck the bridge. reentered the roadway, slid sideways and overturned.

Gentry was pronounced dead at the scene and transported to Frontier Forensics. He was not wearing a seat belt, according to the KHP.

Link to the story: http://www.stjosephpost.com/2019/02/05/kansas-man-dies-after-pickup-traveling-too-fast-hits-bridge-overturns/ .

Ice Storm, Atchison

When
February 6, 8:00 PM CST to February 7, 4:00 AM CST
Where
Atchison forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

While light freezing drizzle occurred off and on February 5, the bulk of the freezing rain fell during the overnight period on February 6 into February 7. Over the course of the event Atchison County received approximately a quarter inch of ice accumulation. Numerous vehicle accidents occurred area-wide and minor tree damage occurred.

Ice Storm, Wyandotte

When
February 6, 8:00 PM CST to February 7, 4:00 AM CST
Where
Wyandotte forecast zone
Reported by
Trained Spotter
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

While light freezing drizzle occurred off and on February 5, the bulk of the freezing rain fell during the overnight period on February 6 into February 7. Over the course of the event Wyandotte County received approximately a quarter inch of ice accumulation. Numerous vehicle accidents occurred area-wide and minor tree damage occurred.

Ice Storm, Johnson

When
February 6, 8:00 PM CST to February 7, 4:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

While light freezing drizzle occurred off and on February 5, the bulk of the freezing rain fell during the overnight period on February 6 into February 7. Over the course of the event Johnson County received approximately a quarter inch of ice accumulation. Numerous vehicle accidents occurred area-wide and minor tree damage occurred.

Ice Storm, Miami

When
February 6, 8:00 PM CST to February 7, 4:00 AM CST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

While light freezing drizzle occurred off and on February 5, the bulk of the freezing rain fell during the overnight period on February 6 into February 7. Over the course of the event Miami County received approximately a quarter to half inch of ice accumulation. Numerous vehicle accidents occurred area-wide and minor tree damage occurred.

Ice Storm, Linn

When
February 6, 8:00 PM CST to February 7, 4:00 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

While light freezing drizzle occurred off and on February 5, the bulk of the freezing rain fell during the overnight period on February 6 into February 7. Over the course of the event Linn County received approximately a quarter inch of ice accumulation. Numerous vehicle accidents occurred area-wide and minor tree damage occurred.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Miami2019-02-0564MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795687, 807961, 807962, 807963, 807964, 807965.